← Back to modules
Module 01Type 1 & Type 2

Hypoglycaemia

Recognising a low early, treating it with the Rule of 15, and knowing the moment it becomes a 000 call.

Treating a hypo, step by step

Rhiannan's practical walkthrough video coming soon.

What to know

Mild to moderate low

The person is shaky, sweaty, pale, irritable, hungry or suddenly quiet, but they are awake, alert and able to swallow safely. In Australia a glucose below 4.0 mmol/L is treated as a hypo ("4 is the floor").

Severe low

Confusion they can't be talked out of, seizure, or unresponsiveness. This is a medical emergency. Never put food or drink in the mouth of someone who is drowsy, fitting or unconscious.

The Australian Rule of 15

15g of fast-acting carbohydrate, about 6 to 7 jelly beans, half a can of regular (non-diet) soft drink, 150ml juice, or 3 teaspoons of sugar in water. Wait 15 minutes, then re-check the glucose. Repeat if still under 4.0.

Then the follow-up carb

Once they are back above 4.0, give a longer-acting carbohydrate (a sandwich, fruit, a glass of milk) if their next meal is more than 20 minutes away, otherwise the low can come straight back.

What to do, in order

  1. Stop what they're doing and get them seated.
  2. If they can swallow safely, give 15g fast-acting carbs.
  3. Wait 15 minutes, don't keep feeding, over-treating causes a rebound high.
  4. Re-check glucose. Still under 4.0? Repeat the 15g.
  5. Above 4.0? Follow with a longer-acting carb if a meal is over 20 minutes away.
  6. Unresponsive, fitting, or unable to swallow: call 000, roll them onto their side, and use glucagon if it's available and you've been shown how.

Test your instincts

Read each situation, then reveal the options.

Your teenager comes in from soccer training pale and shaky. Their meter reads 3.2 mmol/L. They're talking normally and can swallow.

What do you do first?

Show the options

You find your partner slumped on the couch, sweaty and not making sense. They can't hold a cup and are becoming drowsy.

What's the right response?

Show the options

Fifteen minutes after treating a hypo with jelly beans, your colleague re-tests at 3.8 mmol/L. They feel a bit better.

What now?

Show the options

This is general first aid education, not personal medical advice. In an emergency in Australia, call 000.